MAUDE Adverse Event Report: INARI MEDICAL, INC. CLOTTRIEVER SHEATH; EMBOLECTOMY CATHETER

INARI MEDICAL, INC. CLOTTRIEVER SHEATH; EMBOLECTOMY CATHETER
Model Number 50-101
Medical Device Problem Code Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Code Prolapse (2475)
Date of Event 01/22/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The clottriever sheath was returned to the manufacturer and subjected to engineering evaluation.Visual examination showed obvious damage to the dilator braid cover.Specifically, the entire proximal edge appeared contorted and the braid cover had crumpled.The sheath braided funnel was partially inverted into the sheath shaft by the dilator braid cover and the distal end of the shaft had separated from the proximal coiled section of the shaft.The dilator was loaded through the sheath and partially retracted into the shaft of the sheath.It was also noted that the slide actuator on the dilator handle was in the fully retracted position.All components were accounted for on both the sheath and dilator.The dilator could not be retracted through the sheath due to the damage of the braid cover, so the inner shaft was cut as a part of the inspection process in order to independently remove the distal end and proximal end of the dilator from the sheath.The damage observed on the braid cover is consistent with the event as described by user (e.G., braid cover catching on the funnel during attempted removal/retraction through the sheath).The crumpling observed along the entire length of the braid cover is likely a result of excessive force applied after catching on the funnel.Furthermore, the inverted funnel was likely a result of additional force applied in the attempt to remove the dilator.In this state, a large bulge was formed at the distal end of the sheath from the inverted funnel remaining partially exposed and also tented open from the crumpled up braid cover.Based on the state of the returned device, it is likely that the dilator was attempted to be removed from the sheath with the slide actuator in the retracted position (e.G., use error).In this position, the dilator braid cover remains exposed and is more likely to catch the braided funnel during retraction through the sheath.Per the device instructions for use, the slide actuator should be advanced prior to retracting the dilator: "push the dilator slide actuator forward until it snaps in place (figure 3)".[step 4, procedure] the manufacturer discussed the event details with the treating physicians in order to understand the relationship between the inari device and the event.Based on the following information, the event was believed to be caused by user error.The forward/engaged position of the dilator helps create a smooth/atraumatic transition between the outer shaft of the dilator and the braid cover, decreasing the likelihood of the braid cover catching the braided funnel.In addition, it was noted after the procedure via ct that local clot was present at the site of deployment of the funnel.If the funnel cannot open > 6 mm, this can cause additional issues in attempting to withdrawing the dilator.Once the braid cover caught on the funnel, the dilator was already damaged and caught on the funnel.Followed by excessive force attempting to remove the dilator, the braided funnel was then inverted into the sheath shaft and the braid cover crumpled resulting in the distal bulge (described earlier) and limiting the ability of the dilator to be withdrawn.At this point, it is likely that the full system was attempted to be removed as one unit, with the user retracting the system from the proximal purple shaft or gray hemostasis hub.The larger distal bulge of the braid cover and braided funnel limited the ability to pull the distal system through the smaller access site.Continued retraction force from the user from the proximal purple shaft or gray hub caused the proximal shaft to separate from the distal shaft/funnel since the distal shaft/bulge could not be retracted through the access site.At this time, the distal funnel/shaft became stuck on the crumpled braid cover of the dilator and was withdrawn through the access site.Conclusion: attempting to remove the dilator without advancing the slide actuator, deploying the funnel into localized clot (potentially < 6 mm space), and using excessive force to attempt to withdraw the dilator ultimately led to the popliteal vein complication and need for intervention.The device history records were reviewed for this manufacturing lot and there were no discrepancies or unusual findings that relate to the reported event.Vessel damage is listed in the device labeling as a potential complication associated with the use of excessive force during device advancement or retraction.The device labeling provides the following warning and precaution statements: "avoid using excessive force to advance or retract the clottriever sheath & dilator against resistance.If excessive resistance is encountered, remove the device.Excessive force against resistance may result in damage to the clottriever sheath & dilator and/or vessel." "ensure the location of the funnel deployment is clear of obstructions < 6 mm.Otherwise, difficulty removing the dilator may occur, resulting in damage to the dilator and/or sheath." manufacturer reference #: (b)(4).
 
Event or Problem Description
A (b)(6)-year-old obese female patient admitted through the emergency department with a history of venous thromboembolism was treated for deep vein thrombosis with clot present in the left common iliac, left external iliac, left common, and left popliteal veins.On (b)(6) 2020, the inari clottriever thrombectomy system was used during a peripheral thrombectomy treatment.No company personnel were present during the procedure.After placement of the clottriever sheath in the left popliteal vein, the treating physician and fellow noted resistance when attempting to remove the clottriever sheath's dilator from the sheath post-deployment of the funnel.The dilator was getting caught on clottriever sheath's funnel.The decision was made to remove the clottriever sheath and dilator together, but excessive force was used.Upon device removal from the patient, the popliteal vein was inadvertently removed.The physician reinserted the vein using hemostats.The procedure continued by placing gore's 12 fr dryseal introducer sheath through which the clottriever catheter was used to complete the thrombectomy procedure without complication.Following the procedure, ct angiography and ultrasound images reviewed with the treating physician revealed the presence of thrombus in the left popliteal access site.Thrombus in the vessel impedes funnel deployment leading to the dilator catching on the dilator as it is being removed.

Brand Name
CLOTTRIEVER SHEATH
Common Device Name
EMBOLECTOMY CATHETER
Manufacturer (Section D)
INARI MEDICAL, INC.
9 parker
suite 100
irvine, ca
MDR Report Key9728300
Report Number3011525976-2020-00002
Device Sequence Number14072052
Product Code QEW
UDI-Device Identifier00850291007109
UDI-Public00850291007109
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K192332
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 02/19/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/06/2021
Device Model Number50-101
Device Lot Number19080003
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/31/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/24/2020
Initial Report FDA Received Date02/19/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age51 YR
Patient Weight137